Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

June 19, 2021Clarendon County, South Carolina

NWS Columbia, SC issued this special weather statement at Jun 19, 2021, 3:45 PM EDT for Clarendon County, South Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2021, 3:45 PM EDT (19:45 UTC)
Expired
Jun 19, 2021, 4:15 PM EDT
In force
30 min
Issued by
NWS Columbia, SC

County Clarendon County, SC

The radar

The Columbia radar (KCAE), 96 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.8 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1313 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

709 
WWUS82 KCAE 191945
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
345 PM EDT Sat Jun 19 2021
 
SCZ031-037-038-137-192015-
Southeastern Orangeburg SC-Calhoun SC-Clarendon SC-Sumter SC-
345 PM EDT Sat Jun 19 2021

...Strong Thunderstorms Will Impact Portions of northeastern
Southeastern Orangeburg...southeastern Calhoun...southwestern
Clarendon and southwestern Sumter Counties Until 415 PM EDT....

...Boaters on Lake Marion Should Seek Safe Harbor... 

At 344 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Gadsden to near
Holly Hill, moving northeast at 30 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects.

Some locations in the path of these storms include...
Manning, Holly Hill, Summerton, Elloree, Santee State Park, Santee
Cooper Regional Airport, Santee, Pinewood, Eutawville, Paxville,
Vance, Poplar Creek Landing, Rimini, Stumphole Landing, Eautaw
Springs, Blounts Landing, Lone Star, Low Falls Landing, St. Paul and
Rocks Pond Campground and Marina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Marion should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

&&

This includes Interstate 95 between mile markers 87 and 120.
 
LAT...LON 3350 8012 3348 8015 3346 8013 3346 8015
      3345 8015 3346 8016 3345 8017 3345 8020
      3344 8020 3345 8022 3335 8024 3330 8049
      3333 8050 3332 8054 3368 8070 3387 8031
      3350 8010
TIME...MOT...LOC 1944Z 239DEG 26KT 3377 8073 3333 8051 

$$

CRL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jun 19, 3:35 PM EDT, 10 minutes earlier.

Area forecast discussion, Jun 19, 3:35 PM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
335 PM EDT Sat Jun 19 2021

.SYNOPSIS...
Tropical moisture overtaking the area as Tropical Storm
Claudette moves through the area Sunday with heavy rain
possible. The low will move out of the area Sunday night
allowing weak high pressure to briefly reside over the region
Monday. A cold front will cross the area Tuesday evening with
low chances of mainly diurnal showers and thunderstorms
Wednesday through Saturday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Active next 24-36 hours expected across the CWA as Tropical Storm
Claudette slowly pushes towards and through the region. As of 11a,
the center of circulation was located over southern MS and will
begin to move northeastward as the afternoon goes on. In the
immediate term, our weather is already being influenced. Mid-level
cloudiness is overspreading the region as I write, with rainfall
knocking on the door of the CSRA. This first batch of rain is
expected to gradually push into the central Midlands and slowly
dissipate as it does so. Additionally, scattered showers are already
developing out ahead of this where clearing was most prominent
earlier. Have adjusted PoPs to account for the earlier arrival of
rain in the south and the development of showers north. Highs will
definitely range this afternoon from south to north. The CSRA will
be our cool spot, with the Pee Dee region seeing much warmer highs.
That range should be mid 80s to low 90s. Winds this afternoon are
expected to be a bit breezy out of the southwest, with gusts upwards
of 20-25 mph at times.

By this evening, guidance generally has this initial batch of rain
weakening, with the primary rain shield quickly on its tail. PWs are
expected to rise into the 1.8-2.0" range, providing plentiful
moisture for us to work with. The rain will overspread the CSRA
between 23z and 02z, and the Midlands and Pee Dee between 01z and
05z tonight. Guidance has come closer on a solution that pushes the
low through our CWA tomorrow, meaning that the heaviest rain tonight
should generally remain to the north of our region. In this
scenario, the rain shield would push through between 00z and 09z,
and then would be replaced with tropical showers. This is supported
by the 12z HRRR, HREF mean, and every HREF member, so confidence is
growing in this scenario. It would mean less rainfall overall.
Severe weather is not expected with this first batch tonight, even
though wind shear looks fairly strong during this period.
Instability will be very low, which will help keep any strong shower
from truly taking advantage of the better shear environment.
Generally, expecting between 0.5" and 1.5" of rain overnight, with
higher values possible along a line from Lincoln Co to Newberry Co
to Lancaster Co. Lows overnight should remain elevated and in the
low to mid 70s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
Sunday and Sunday night...TS Claudette will dominate the day
Sunday before moving offshore Sunday night. Main threat remains
the potential for heavy rain and associated flash flooding with
a lower potential for tornadoes. Center of Claudette is expected
to be in western GA around sunrise then track easterly and cross
the Midlands and CSRA during the late afternoon. This will bring
widespread showers and thunderstorms...heavy at times...to the
area with the highest QPF amounts in the western Midlands where
the best moisture and a touch of upslope may enhance precip a
bit. Current rainfall amounts are expected to 1.5 to 2 inches.
Concern remains on the track of Claudette as a shift north or
south will cause impacts to precip amounts. Sunday evening the
center of Claudette will move east of the forecast area and into
the coastal waters Sunday night. As the remains near the water
re-intensification is expected so winds will remain elevated
into Sunday night. Winds through the day Sunday will be 10 to 15
mph with gusts around 25 mph then subside late in the afternoon
as the center of the circulation crosses the area. Behind the
system winds will increase to around 10 mph with gusts up to 20
mph late Sunday night into Monday morning.

Monday and Monday night...Claudette will continue strengthening
as it moves well into the Atlantic Basin Monday with some
subsidence and clearing Monday morning. with upper level ridging
building over the area Gulf moisture will rapidly be moving
northward and into the central Gulf states once again. Although
the moisture will struggle to reach the forecast area with
temperatures in the upper 80s and plenty of ground moisture
evaporating expect scattered showers and thunderstorms to
develop Monday afternoon. Convection will diminish with sunset
however with some convergence ahead of an approaching cold front
slight chances of showers and thunderstorms will continue
overnight mainly over the central and western Midlands.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Few changes made to the long term as the focus has been on
Claudette and associated impacts. Main issue in the long term
will be the cold front on Tuesday evening. With pwat values over
2 inches there is a potential for flooding issues...especially
dependent on rainfall from Claudette. Front will slowly meander
south of the region Wednesday with low chances of mainly
diurnal showers and thunderstorms Wednesday through Saturday.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
VFR conditions exist right now across the CWA, but this isn't
expected to last through the period. MVFR, and possibly IFR,
conditions are expected to develop tonight as TS Claudette
approaches from the southeast.

Impacts are already being felt from TS Claudette. The center is over
southern MS, and clouds and rain are overspread the region.
Expecting showers to be at all terminals for at least some of this
afternoon, with them gradually diminishing by late this afternoon.
Clouds should stay in the mid levels above MVFR thresholds, but it
wouldn't surprise me if we saw lower CIGs in stronger showers. The
main event begins tonight, as the center of circulation moves
clouds. Plentiful moisture will stream into the region, with light
to moderate rain developing at all TAF sites by 03z. Guidance is
generally bullish on MVFR cigs tonight, even if they have backed off
on the timing a bit lately. Models have pushed the arrival of MVFR
cigs back by a few hours, to the 06z-09z timeframe. I am admittedly
hedging a bit with my predominant rain group, bringing in prevailing
OVC030 cigs. I didn't think that the cigs warranted a separate
group, especially with the TAFs already on the longer side. I'm not
confident that IFR cigs will develop outside of heavier rainfall, so
I keep everything MVFR. Predominant rainfall should generally be
north of the terminals by 09z or 10z Sunday, with tropical showers
filling in through 18z after that. I am confident enough in that to
place -SHRA in the TAF this far out, given Claudette will be
approaching during the day and showers are expected to be widespread
enough to warrant it. Winds will lighten up a bit this evening,
remaining out of the southwest. Overnight, they should gradually
push towards southeasterly as the circulation approaches from the
west, with winds generally 10-15 knots.

EXTENDED AVIATION OUTLOOK...Increasing tropical moisture will
bring a chance of showers and thunderstorms along with
associated restrictions for Sunday through Monday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 19, 5:28 AM EDT, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
528 AM EDT Sat Jun 19 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-200930-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
528 AM EDT Sat Jun 19 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
As the remnants of TS Claudette move through on Sunday, there will be
a chance of seeing severe thunderstorms and heavy rainfall. A cold
front will through the area late Tuesday with additional
thunderstorms and potential for locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 19, 2:34 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Columbia SC
234 PM EDT Sat Jun 19 2021

SCZ020-025>027-030-035-037-041-135>137-191900-
Central Orangeburg SC-Lexington SC-Barnwell SC-Aiken SC-
Southeastern Orangeburg SC-Calhoun SC-Bamberg SC-Newberry SC-
Saluda SC-Northwestern Orangeburg SC-Edgefield SC-
234 PM EDT Sat Jun 19 2021

...Strong Thunderstorms Will Impact Portions of Central Orangeburg...
Lexington...northeastern Barnwell...northeastern Aiken...central
Southeastern Orangeburg...Calhoun...northern Bamberg...southeastern
Newberry...Saluda...Northwestern Orangeburg and northeastern
Edgefield Counties Until 300 PM EDT....

At 232 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 6 miles northwest of
Johnston to near Bamberg, moving east at 30 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Columbia, Lexington, West Columbia, Orangeburg, Cayce, Irmo,
Batesburg-Leesville, Bamberg, Denmark, Springdale, Oak Grove,
Brookdale, Highway 6 at Lake Murray Dam, Red Bank, St. Andrews,
Saluda, Blackville, Johnston, South Congaree and Pine Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.

&&

This includes the following highways...
 Interstate 126 between mile markers 0 and 2.
 Interstate 20 in South Carolina between mile markers 24 and 64.
 Interstate 26 between mile markers 84 and 91, and between mile
markers 104 and 165.
 Interstate 77 between mile markers 0 and 2.
 Interstate 95 between mile markers 90 and 99.

LAT...LON 3393 8199 3428 8134 3413 8131 3410 8127
      3409 8117 3400 8105 3386 8100 3376 8078
      3377 8066 3364 8053 3356 8051 3354 8045
      3352 8047 3348 8044 3343 8036 3320 8104
TIME...MOT...LOC 1832Z 250DEG 26KT 3388 8190 3325 8108
Special weather statement, Jun 19, 2:46 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Columbia SC
246 PM EDT Sat Jun 19 2021

SCZ016-022-115-116-191930-
Northern Lancaster SC-Chesterfield SC-Southern Lancaster SC-
Kershaw SC-
246 PM EDT Sat Jun 19 2021

...Strong Thunderstorms Will Impact Portions of Northern Lancaster...
Chesterfield...Southern Lancaster and northeastern Kershaw Counties
Until 330 PM EDT....

At 246 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near USC Lancaster
to near Oats, moving east at 15 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Lancaster, Pageland, Kershaw, Chesterfield, Elgin, Heath Springs,
Cheraw State Park, USC Lancaster, Irwin, Andrew Jackson State Park,
Carolina Sandhills Wildlife Refuge, Mt Pisgah, Buford, Mcbee,
Jefferson, Society Hill, Ruby, Patrick, Bethune and Mount Croghan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should seek shelter until these storms pass.

These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.

&&

LAT...LON 3461 7978 3460 7981 3453 7983 3449 7988
      3449 7997 3450 7998 3449 8005 3434 8032
      3470 8086 3480 8089 3487 8079 3485 8080
      3482 8079 3481 8019
TIME...MOT...LOC 1846Z 250DEG 14KT 3474 8083 3422 8009
Special weather statement, Jun 19, 3:45 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
345 PM EDT Sat Jun 19 2021

SCZ031-037-038-137-192015-
Southeastern Orangeburg SC-Calhoun SC-Clarendon SC-Sumter SC-
345 PM EDT Sat Jun 19 2021

...Strong Thunderstorms Will Impact Portions of northeastern
Southeastern Orangeburg...southeastern Calhoun...southwestern
Clarendon and southwestern Sumter Counties Until 415 PM EDT....

...Boaters on Lake Marion Should Seek Safe Harbor...

At 344 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Gadsden to near
Holly Hill, moving northeast at 30 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Manning, Holly Hill, Summerton, Elloree, Santee State Park, Santee
Cooper Regional Airport, Santee, Pinewood, Eutawville, Paxville,
Vance, Poplar Creek Landing, Rimini, Stumphole Landing, Eautaw
Springs, Blounts Landing, Lone Star, Low Falls Landing, St. Paul and
Rocks Pond Campground and Marina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Marion should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

&&

This includes Interstate 95 between mile markers 87 and 120.

LAT...LON 3350 8012 3348 8015 3346 8013 3346 8015
      3345 8015 3346 8016 3345 8017 3345 8020
      3344 8020 3345 8022 3335 8024 3330 8049
      3333 8050 3332 8054 3368 8070 3387 8031
      3350 8010
TIME...MOT...LOC 1944Z 239DEG 26KT 3377 8073 3333 8051

CRL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 2:34 PM EDTSpecial Weather StatementCAECalhoun, Lexington, Orangeburg, Saluda26 min
Jun 19, 2:46 PM EDTSpecial Weather StatementCAEChesterfield, Lancaster44 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.